EDWARDS LIFESCIENCES EDWARDS MITRIS RESILIA MITRAL VALVE; HEART-VALVE, NON-ALLOGRAFT TISSUE
Back to Search Results |
| Model Number |
11400M31 |
| Medical Device Problem Code |
Adverse Event Without Identified Device or Use Problem (2993)
| Health Effect - Clinical Code |
Aortic Valve Insufficiency/ Regurgitation (4450)
| Date of Event |
12/13/2023
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
H11.Additional narrative.The heart is a multivalvular system.Repair or replacement of one valve may affect the function of the adjacent valve by changing the heart structure and hemodynamics.Additional surgical/percutaneous intervention is required for the adjacent native valve or prosthetic device related to the newly implanted device; this is a serious injury.In this case, the aortic valve required replacement due to the misfiring of a cor-knot during the suturing of the edwards device in the mitral position.The device was not returned for evaluation, as it remains implanted.The investigation is still in progress; therefore, a conclusion has yet to be established.A supplemental report will be submitted accordingly upon investigation completion.
Event or Problem Description
It was learned via implant patient registry that during the implant of a 11400m 31mm mitral valve, the native aortic valve got damaged, requiring an unplanned avr.Per medical records the patient presented with native mitral valve leaflet prolapse and underwent mvr via right minithoracotomy.Upon implanting of the 31mm mitral valve, one of the cor-knots misfired, cutting the valve sutures.These were repaired and the patient was weaned from bypass.Tee showed a moderate perivalvular leak near a1/a2.The surgeon elected to re-replace the valve via full sternotomy.Upon explanting the newly seated valve, it was evident that two separate cor-knot fasteners (1 along the anterior leaflet at a1/a2, the site of the pvl, and the other along the posterior leaflet) had misfired, and the fasteners became easily dislodged from the sutures with minimal manipulation.The surgeon believed this was the source of pvl.The 31mm valve was replaced with another 31mm valve, and there was no leak.The patient was weaned from bypass.New moderate-to-severe aortic regurgitation was noted from a restricted noncoronary cusp, likely due to injury cause by misfired cor-knots during mitral valve suturing.Therefore, it was decided to replace the aortic valve.A 3300tfx 21mm aortic valve was implanted.Tee showed well-functioning valves in both aortic and mitral positions.Iabp was placed due to prolonged cpb and multiple cross-clamps.Patient was de-cannulated and chest was closed.Patient chest tube was observed to have significant output and the surgeon opted to re-explore.The mediastinum and right pleural space were evacuated and chest irrigated.The patient remained coagulopathic and was left with chest open and transferred to icu in critical condition.The hospital stay was c/b bleeding requiring multiple chest re-exploration.The patient was discharged on pod #28.Edwards lifesciences maintains an implant patient registry.This registry is a patient tracking mechanism for serialized edwards implantable devices (bioprosthetic heart valves and annuloplasty rings), rather than a true post-market surveillance registry.Through the registry, edwards is notified when these devices are implanted.In addition, patient and/or device status may be reported to the registry via the implantation data cards.The information is received from various sources (e.G.Surgeon, hospital and patient family members) and is not received in the form of a conventional "customer complaint." the information reported may or may not be related to the edwards device.
Additional Manufacturer Narrative
H11.Additional narrative: updated d4, h4, and h6.Based on the information available, the most likely cause is procedural factors, including the way the mitral valve implantation, specifically the misfired cor-knot, interfered with the patient's aortic valve function.The device history record (dhr) was reviewed and showed that this device met all manufacturing and sterilization specifications for product release prior to distribution.No issues were identified that would have impacted this event.Edwards will continue to review and monitor all events.Trends are monitored on a monthly basis and if action is required, appropriate investigation will be performed.